Alert archive / Oregon / High Wind Watches in 2012
High Wind Watch 8, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Mar 4, 2012, 2:32 AM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Mar 5, 2012, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 4, 2012, 2:32 AM PST (10:32 UTC)
- In effect from
- Mar 5, 2012, 10:00 AM PST
- Expired
- Mar 4, 2012, 2:04 PM PST
- In force
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WWUS76 KMFR 041032 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 232 AM PST SUN MAR 4 2012 .A STRONG COLD FRONT WILL MOVE INTO THE REGION MONDAY AFTERNOON...BRINGING STRONG WINDS EAST OF THE CASCADES MONDAY AFTERNOON INTO MONDAY NIGHT. CAZ085-ORZ030-031-050000- /O.NEW.KMFR.HW.A.0008.120305T1800Z-120306T0600Z/ MODOC COUNTY- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 232 AM PST SUN MAR 4 2012 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING. * WINDS...SOUTHWEST 35 TO 50 WITH GUST UP TO 70 MPH POSSIBLE. * TIMING...WINDS ARE EXPECTED TO BE STRONGEST MONDAY AFTERNOON INTO MONDAY EVENING. * LOCATIONS INCLUDE:THE STRONGEST WINDS WILL BE OVER THE SUMMER LAKE AREA AND WARNERS. * IMPACTS...STRONG CROSS WINDS WILL CAUSE TRAVEL HAZARDS... ESPECIALLY FOR HIGH PROFILE VEHICLES ON HIGHWAY 31. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PETRUCELLI
1 follow-up statement
973 WWUS76 KMFR 042204 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 204 PM PST SUN MAR 4 2012 .A STRONG COLD FRONT WILL MOVE INTO THE REGION MONDAY AFTERNOON... BRINGING GUSTY WINDS EAST OF THE CASCADES MONDAY AFTERNOON INTO MONDAY NIGHT. CAZ085-ORZ030-031-050615- /O.UPG.KMFR.HW.A.0008.120305T1800Z-120306T0600Z/ /O.NEW.KMFR.WI.Y.0013.120305T1800Z-120306T0600Z/ MODOC COUNTY- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 204 PM PST SUN MAR 4 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH. A FEW GUSTS PAST 60 MPH ARE POSSIBLE ALONG SUMMER RIM AND THE WARNERS NEAR HART MOUNTAIN. * TIMING...WINDS ARE EXPECTED TO BE STRONGEST MONDAY AFTERNOON INTO MONDAY EVENING. * LOCATIONS INCLUDE: SUMMER LAKE TO PAISLEY AND ALSO PORTIONS OF THE CHRISTMAS VALLEY AND THE WARNERS NEAR HART MOUNTAIN. * IMPACTS...STRONG CROSS WINDS WILL CAUSE TRAVEL HAZARDS... ESPECIALLY FOR HIGH PROFILE VEHICLES ON HIGHWAY 31. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 35 MPH ARE EXPECTED WITH GUSTS HIGHER THAN 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SPILDE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Mar 3, 9:01 PM PST, 5 hours 31 minutes earlier.
Area forecast discussion, Mar 3, 9:01 PM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 901 PM PST SAT MAR 3 2012 .DISCUSSION...THE FORECAST WILL BE UPDATED TO ADD THICKER CLOUD COVER AND FOG FOR THE COAST OVERNIGHT INTO SUNDAY MORNING. THE FOCUS OF THE FORECAST IS ON THE COLD FRONT THAT IS STILL INDICATED TO AFFECT OUR AREA MONDAY AFTERNOON INTO EARLY TUESDAY. HIGH TEMPERATURES WILL BE EVEN WARMER TOMORROW...GENERALLY SEVERAL DEGREES ABOVE NORMAL. BUT, IT WILL BE BRIEFLY SUBSTANTIALLY COOLER BEHIND THE FRONT MONDAY NIGHT THROUGH TUESDAY NIGHT. SNOW LEVELS ON MONDAY WILL START OUT ABOVE PASS LEVELS AND THE STORM WILL BE A FAST MOVER WITH THE BULK OF PRECIPITATION FALLING MONDAY EVENING. THUS...SNOW AMOUNTS MAY NOT REACH ADVISORY CRITERIA. ON TUESDAY ...THE FEW REMAINING FLURRIES MAY FALL WITH A SNOW LEVEL OF 1500 TO 2000 FEET. THE MORE IMPRESSIVE ASPECT OF THE STORM WILL BE STRONG SOUTH TO SOUTHWEST WINDS MONDAY AFTERNOON AND NIGHT IN THE SHASTA VALLEY AND ACROSS THE EAST SIDE...LIKELY STRONGEST IN LAKE AND MODOC COUNTIES. GUSTS NEAR SUMMER LAKE MAY REACH 60 MPH AND PERHAPS 40 MPH NEAR WEED. HIGH PRESSURE WILL RETURN WITH WARMER TEMPERATURES WEDNESDAY THEN THE NEXT COLD FRONT IS FORECAST TO BE WEAKER THAN THE MONDAY SYSTEM WHEN IT ARRIVES LATE FRIDAY NIGHT INTO SATURDAY MORNING. && .AVIATION... AREAS OF IFR CIGS AND VISIBILITIES HAVE REACHED THE COAST NORTH OF CAPE BLANCO AND IFR IS EXPECTED TO SPREAD ALL ALONG THE COAST OVERNIGHT. ALSO EXPECT MORE WIDESPREAD MVFR WITH PATCHY IFR CIGS/VIS OVER THE UMPQUA BASIN NEAR KRBG SOUTHWARD TO THE ILLINOIS VALLEY. THE ROGUE VALLEY MAY ALSO HAVE BRIEF ISOLATED PATCHES OF MVFR/IFR VIS DUE TO FOG TOWARD SUNRISE. THE EAST SIDE IS EXPECTED TO REMAIN MOSTLY VFR OVER THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 303 PM PST SAT MAR 3 2012/ SHORT TERM...AN UPPER LEVEL RIDGE OVER THE FORECAST AREA IS RESULTING IN MAINLY SUNNY SKIES AND A MILD AFTERNOON IN MOST AREAS. OFFSHORE FLOW HAS SENT TEMPERATURES WELL INTO THE 60S NEAR BROOKINGS AND GOLD BEACH. OFFSHORE GRADIENTS WILL RELAX A BIT OVERNIGHT AND THIS WILL ALLOW SOME MARINE CLOUDS TO DEVELOP OFFSHORE AND EVENTUALLY ALONG THE COAST. LOW-LEVEL MOISTURE OVER THE WEST SIDE VALLEYS WILL ALSO CONTRIBUTE TO LOW CLOUD/FOG DEVELOPMENT NEAR ROSEBURG...GRANTS PASS AND THE ILLINOIS VALLEY LATER TONIGHT INTO SUNDAY MORNING. PATCHY FOG MAY ALSO DEVELOP AGAIN AROUND SUNRISE IN THE ROGUE VALLEY. ANOTHER COLD NIGHT IS EXPECTED EAST OF THE CASCADES WHERE WE HAVE LOWERED MIN TEMPERATURES SEVERAL DEGREES. EXPECT TEENS IN MANY OF THE SHELTERED VALLEY/BASIN LOCATIONS BUT RIDGES WILL BE COMPARATIVELY WARMER DUE TO A STEEP TEMPERATURE INVERSION. THE UPPER RIDGE WILL FLATTEN A BIT SUNDAY BUT WE ARE STILL EXPECTING DRY AND MILD WEATHER WITH HIGHS IN THE MID 60S OVER THE WEST SIDE VALLEYS. ATTENTION SHIFTS TO AN UPPER LEVEL TROUGH THAT WILL DIVE SOUTHEASTWARD FROM THE NORTHEAST PACIFIC ON MONDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THIS FEATURE BRINGING A STRONG COLD FRONT THROUGH THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. THE NAM IS A SLOW OUTLIER AND HAVE FAVORED THE GFS/EC/SREF SOLUTIONS FOR THIS FORECAST. PRECIPITATION WILL ARRIVE AT THE COAST...MAINLY NORTH OF CAPE BLANCO MONDAY MORNING THEN SPREAD INLAND TO THE CASCADES DURING THE DAY. PRECIPITATION PROBABLY HOLDS OFF IN THE ROGUE VALLEY UNTIL LATE IN THE DAY OR THE EVENING. SNOW LEVELS WILL START VERY HIGH MONDAY...UP AROUND 7000 FEET, BUT WILL LOWER QUICKLY MONDAY NIGHT TO AROUND 2000 FEET BY TUESDAY MORNING. EXPECT 3 TO 6 INCHES OF SNOW OVER THE HIGHER CASCADES WITH THIS AND MAYBE A COUPLE OF INCHES OVER THE HIGHER TERRAIN OF THE EAST SIDE BUT THAT'S ABOUT IT. A PERIOD OF GUSTY WINDS WILL ALSO ACCOMPANY THE FRONTAL PASSAGE...ESPECIALLY OVER THE EAST SIDE WHERE 700MB WINDS REACH 55-60KT. FUTURE SHIFTS MAY CONSIDER POTENTIAL HEADLINES FOR THE SUMMER LAKE AREA. THE FRONT MOVES TO THE SOUTH AND EAST OF THE AREA BY TUESDAY MORNING WITH SOME POST-FRONTAL SHOWERS LINGERING OVER THE NORTHWEST-FACING SLOPES OF THE CASCADES AND SISKIYOUS TUESDAY. THESE WILL BE RELATIVELY SHORT-LIVED THOUGH AS DRY NORTHERLY FLOW KICKS IN AND HEIGHTS RISE QUICKLY TUESDAY AFTERNOON. LOWERED POPS DURING THIS TIME FRAME. TUESDAY WILL BE THE COLDEST DAY AS TEMPERATURES ALOFT DROP SHARPLY. HIGHS IN THE ROGUE VALLEY LIKELY WILL ONLY BE IN THE MID TO UPPER 40S WITH MID 30S OVER THE EAST SIDE. /SPILDE LONG TERM...WEDNESDAY THROUGH SUNDAY. RIDGING BUILDS INTO THE AREA WEDNESDAY THROUGH THURSDAY...AND POSSIBLY FRIDAY. CONFIDENCE IS HIGH ON DRY WEATHER IN THE MIDDLE OF NEXT WEEK EXCEPT FOR COOS AND DOUGLAS COUNTIES WHERE THE SOUTH END OF A WARM FRONT BRUSHES PAST. HAVE INCLUDED SOME POPS THERE ALTHOUGH CONDITIONS MAY END UP MORE LIKE CLOUDY SKIES WITH OCCASIONAL DRIZZLE. NEXT WEEKEND ANOTHER COLD FRONT IS FORECAST TO MOVE INLAND AROUND SATURDAY. THIS WILL KEEP SOME SHOWERS IN THE AREA THROUGH SUNDAY. THE ECMWF IS SLIGHTLY SLOWER WITH THE H5 TROUGH NOT AS DEEP AS THAT OF THE GFS. SNOW LEVEL WILL START OUT QUITE HIGH ON FRIDAY-FRIDAY NIGHT BUT IS EXPECTED TO LOWER TO AROUND 5-6000 FEET SATURDAY BEHIND THE FRONT. /FB && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PZ...NONE. DW
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:04 PM PST | Wind Advisory | MFR | Modoc | 32 hr |
| Mar 4, 2:45 AM PST | Small Craft Advisory for Winds | MFR | 36 hr | |
| Mar 4, 2:45 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 4 days |
Nearby
High Wind Watches in Oregon, 2012High Wind Watches in California, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.